Four cases of extrahepatic biliary atresia are reported. Each of these infants presented with haemorrhagic phenomena rather than with prolonged jaundice. The increased bleeding tendency was due to a vitamin K deficiency, probably caused by cholestasis-induced malabsorption. Therefore extrahepatic biliary atresia should be considered in each infant with a bleeding diathesis.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
99mTechnetium-labelled iminodiacetic acid
Alagille D (1984) Extrahepatic biliary atresia. Hepatology 4:7S-10S
Balistreri WF (1985) Neonatal cholestasis. J Pediatr 106:171–184
Hope PL, Hall MA, Millward-Sadler GH, Normand ICS (1982) Alpha-1-antitrypsin deficiency presenting as a bleeding diathesis in the newborn. Arch Dis Child 57:68–70
Poley JR, Bennett Humphrey G (1974) Bleeding disorder in an infant associated with anicteric hepatitis. Clin Pediatr 13:1045–1047
Verity CM, Carswell F, Scott GL (1983) Vitamin K deficiency causing infantile intracranial haemorrhage after the neonatal period. Lancet I:1439
About this article
Cite this article
Houwen, R.H.J., Bouquet, J. & Bijleveld, C.M.A. Bleeding as the first symptom of extrahepatic biliary atresia. Eur J Pediatr 146, 425–426 (1987). https://doi.org/10.1007/BF00444954
- Biliary atresia
- Vitamin K